The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

One coffee might be ok ....


#9

Haha, awesome! Wooo!


#10

You know, i’m wondering if coffee acts like a diuretic on the ear.

The reason you feel crap might be that it’s changed the balance of fluids in the ear sufficiently enough to confuse the brain that got used to the previous set-up.

What’s interesting about that is it highlights something I’ve been thinking for a while:

Vestibular imbalance is caused by lack of compensation … for those with Hydrops as you get better, the Hydrops might well reduce but THAT will make you feel worse if it reduces too quickly as it will change the response of the ear too much and give you symptoms … so you think you are getting worse … but actually you are getting better - just too quickly!! Your vestibular symptoms, then, are more governed by the instability and the delta than the actual fixed amount of fluid imbalance.


#11

I’ll throw spanner into the works here. Propranolol works as a diuretic too. I was surprised to read recently though come to think of it don’t know why. I could have told them that after 2 years on the stuff. Helen


#12

That’s no spanner. That’s very interesting. Do you have a reference? (Had a quick look, couldn’t find one)


#13

I’ve looked into coffee as a diuretic before and it looks like a myth. I know everyone says it dehydrates the body but it doesn’t appear to be true. After all, coffee is mostly water (-:

But evidence does seem to suggest coffee is a vasoconstrictor.


#14

But it makes you go to the bathroom more often, no? (which suggests it has diuretic properties?)


#15

I don’t think it does so any more than plain water does. James, perhaps you need to conduct an experiment… :slight_smile:


#16

Yup, in moderate quantities it doesn’t, only in ‘overdose’:

“Researchers measured the men’s urine output over a 24-hour period and other hydration markers in their blood, and concluded moderate coffee intake provides similar hydrating qualities to water.”

““If you have to have more than four cups of coffee a day you may see a diuretic effect from that, but if your intake is less, then from a dehydration view you’re going to be okay,” says Renn.”

http://www.abc.net.au/health/talkinghealth/factbuster/stories/2014/02/27/3951831.htm

… but I reckon I had about 6 shots in those 3 cups so this could still completely explain my experience.

As you say, other effects might also be at work …


#17

Actually, it looks like there could be an acute effect. So, if you drink a lot more than usual one day it may act as a diuretic, but after a few days your body adjusts and it no longer has that effect.


#18

That makes sense … part of the body’s natural executive processes that aim to maintain homeostasis.

Oh well, perhaps all I need to do is up my general coffee intake. Then I can have loads of cups every day :wink: :smiley: :cowboy_hat_face:


#19

I knew a guy that would do 12 shots in his coffees. He was a very religious guy - against drugs and alcohol. I didn’t have the heart to tell him that he might have a drug problem…

All this talk of coffee, I’m gonna need to have one this morning I think. :grinning:


#20

Afraid not. Couldn’t find it again. From exp I wouldn’t be surprised although it would seem strange (a) they can’t be very effective because heart patients are often given straight diuretics alongside betablockers it seems and (b) betablockers do work for MAV which would seem contrary. From personal experience Propranolol gave me Dry Eyes almost from the start which is common, and they certainly mean far more trips to the bathroom.

With regard to coffee drinking I remember one eminent UK MAV specialist writing one should treat coffee like a medicine, take the same amount every day or leave it alone completely. Any help? Seemed odd thing to say I thought at the time but there. Helen


#21

Another demonstration that these drugs are trying to hit a nail with a sledge hammer :wink:


#22

I get where you are coming from. MAV should hv its own drugs but wouldnt call my migraine acute attacks ‘nails’, in fact they might have bn more ‘sledgehammers’, they certainly floored me. If you’d told me 5 yrs ago I’d be taking betablockers and using a walking stick I assure you my teeth would have visibly curled! But once this Beast started giving me 8 day long flat out in bed in the dark attacks at the approximate rate of 4 or 5 in 6 or 7 weeks. That’s right just a day or two in between occasionally, had to do something. Much investigation later and set off on betablockers ‘The Cure’ and living in the dark like a mole with dizziness and photophobia 24/7 for months on end, and then the impossible happened. The photophobia got worse! Why, the ‘cure’ betablocker is giving me Dry Eye and the main symptom of Dry Eye is - you’ ve guessed it - Photophobia! Helen


#23

Yeah, I guess the main thrust of my phraseology there was to highlight how they get us to take these neurotransmitter altering drugs to influence some relevant processes, but at the same time this has a shotgun effect of affecting a dozen more :slight_smile:


#24

Absolutely. Drugs are so non-selective. Much more so than a lay person would ever imagine until experienced.

There really should be a better way. Helen


#25

what about decaf?


#26

I drink decaf, seems okay to me. Has like 1/10 the caffeine or something like that.


My journey to Hell ... and (almost) back.
#27

I decided caffeine was a trigger for my MAV some years ago. I was at a uni course feeling perfectly fine and at morning tea had a barrista coffee and a choc cherry slice which was very sweet. The combination of sugar and caffeine did me in. I started feeling very dizzy about 10 minutes later and had to leave. Shortly after that incident I gave up coffee and tea. I do drink decaf regularly though and have come to regard it as just a normal coffee (some barristas make it better than others). I also have Robert Timms decaf coffee bags always with me in case friends don’t have decaf etc. I started having one cup of tea in the morning (tea has some caffeine in it) and then that became two a day and lately I’ve sometimes had three. So far so good and I do enjoy the ‘hit’ of those cuppas! I also drink Rooibos tea freely which is very good for you and has no caffeine AND really tastes like tea but doesn’t have the kick of normal black tea, that’s for sure. I gave up alcohol when it became clear to me that it was yet another definite trigger so my cups of black tea are just about my only drug now …poor me!

(NB from admin: these images link to products members have found helpful and at the same time help fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)

Redbush (Rooibos) Redbush Vanilla Redbush Vanilla (UK brand) Redbush (UK brand)
More recommended teas here

#28

It certainly does! A black tea has between a third and a half of the caffeine of a black coffee. This is all in a table in the Diet Wiki

Yes agree that something very sugary combined with caffeine can be a lethal trigger! I had a total relapse after I got carried away with three coffees and sticky toffee pudding. Oops. In my defence I hadn’t definitively identified caffeine as a ‘trigger’ before this incident but seems it must definitely is.